Alert archive / Michigan / Tornado Warnings in 2006
Tornado Warning 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Jun 21, 2006, 4:49 PM EDT for Jackson County, Michigan. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2006, 4:49 PM EDT (20:49 UTC)
- Expired
- Jun 21, 2006, 5:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Jackson County, MI
The radar
The Detroit radar (KDTX), 102 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 4:06 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGRR 212049 TORGRR MIC075-212115- /O.NEW.KGRR.TO.W.0004.060621T2049Z-060621T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 449 PM EDT WED JUN 21 2006 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * TORNADO WARNING FOR... JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 515 PM EDT * AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING A TORNADO. THIS STORM WAS LOCATED 12 MILES WEST OF VANDERCOOK LAKE...OR ABOUT 10 MILES SOUTHEAST OF ALBION...AND MOVING EAST AT 15 MPH. * THE TORNADO WILL BE NEAR... VANDERCOOK LAKE AND JACKSON BY 515 PM EDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT WEDNESDAY EVENING FOR SOUTHWESTERN MICHIGAN. LAT...LON 4219 8461 4212 8461 4209 8429 4228 8430 $$ COBB
1 follow-up statement
000 WWUS53 KGRR 212102 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 500 PM EDT WED JUN 21 2006 MIC075-212115- /O.CON.KGRR.TO.W.0004.000000T0000Z-060621T2115Z/ JACKSON MI- 500 PM EDT WED JUN 21 2006 ...A TORNADO WARNING REMAINS IN EFFECT FOR JACKSON COUNTY UNTIL 515 PM EDT... AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM PRODUCING A TORNADO. THIS TORNADO WAS LOCATED NEAR HORTON...OR ABOUT 7 MILES WEST OF VANDERCOOK LAKE...AND MOVING EAST AT 15 MPH. THE TORNADO WILL BE NEAR... BROOKLINE BY 510 PM EDT VANDERCOOK LAKE...WOODLAND...SOUTH JACKSON AND SOUTHLAND BY 515 PM EDT A BRIEF TORNADO TOUCHDOWN IS BELIEVED TO HAVE OCCURRED NEAR SWAINS LAKE AT 449 PM EDT. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT WEDNESDAY EVENING FOR SOUTHWESTERN MICHIGAN. LAT...LON 4219 8461 4212 8461 4209 8429 4228 8430 $$ JK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jun 21, 2:48 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 21, 2:48 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 248 PM EDT WED JUN 21 2006 .SHORT TERM... AFTER THE CONVECTION EXITS THE AREA THIS EVENING THERE IS SOME QUESTION OF CONVECTION HEAD OF THE CANADIAN COLD FRONT... WHICH COMES THROUGH THE GRR CWA THURSDAY NIGHT? THE OTHER ISSUE IS JUST HOW COLD WILL IT GET BEHIND THE CANADIAN COLD FRONT FOR HIGHS ON FRIDAY AND LOWS SATURDAY MORNING. THE THREAT FOR SEVERE WEATHER CONTINUES AS THERE IS STILL 2000 TO 3000 J/KG OF 100 MB MIXED LAYER CAPE OVER THE SW CWA. THERE IS ALSO AN AXIS OF 200 TO 300 J/KG OF CAPE IN THE -10 TO -30C LAYER UPSTREAM OVER WI HEADING TOWARD LOWER MICHIGAN. THAT MEANS THERE IS A SIGNIFICANT AMOUNT OF ELEVATED CAPE THAT CAN BE TAPPED YET. THE MAX MID LEVEL LAPSE RATE OF 7C IS OVER SOUTHWEST LOWER MICHIGAN AT THIS TIME. SO...UNTIL THE SECOND SHORTWAVE... SEEN ON THE WATER VAPOR LOOPS MOVING THROUGH CENTRAL IOWA AT 18Z... WE STILL HAVE A CHANCE OF SEVERE STORMS. THUS I WILL CONTINUE THE THREAT OF THUNDERSTORMS ACROSS THE CWA INTO THE EARLY EVENING. TONIGHT...THE IOWA SHORTWAVE COMPLEX WILL BE THROUGH THE CWA BY EARLY THIS EVENING. THAT SHOULD CLEAR OUT THE CONVECTION FROM NORTH TO SOUTH DURING THE MID EVENING. SINCE THE PRIMARY COLD FRONT DOES NOT GET INTO THE SOUTHERN SECTIONS OF SOUTHWEST LOWER MICHIGAN UNTIL THURSDAY DURING THE MID DAY HOURS... SOME CONVECTION COULD LINGER OVER THE SOUTHERN CWA TILL WELL AFTER MIDNIGHT. ELSEWHERE THE CONVECTION SHOULD END BEFORE 10 PM. THURSDAY...ANOTHER PACIFIC SHORTWAVE HEADS EAST ON THE ZONAL FLOW OF THE SOUTHERN STREAM POLAR JET. MEANWHILE A DIGGING WAVE ROTATING AROUND THE HUDSON BAY POLAR VORTEX PULLS A STRONG...FOR THIS TIME OF YEAR...COLD FRONT SOUTH INTO THE GREAT LAKES DURING THE DAY. SOUTHWEST LOWER MICHIGAN IS IN THE ENTRANCE REGION OF SOUTHERN STREAM JET SPEED MAX DURING THE AFTERNOON TOO. GIVEN THE LACK OF MID LEVEL MOISTURE...THIS IS A QUESTIONABLE EVENT AT BEST. ALL OF THIS WILL ACT TOGETHER TO ALLOW A LEAST A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY. IT SHOULD BE WARMER THAN TODAY SINCE THERE WILL BE MORE SUNSHINE. THURSDAY NIGHT THROUGH FRIDAY NIGHT...THE COLD FRONT COMES THROUGH BUT THERE IS STILL THE ISSUE OF THE ENTRANCE REGION OF THE SOUTHERN STREAM JET OVER THE GREAT LAKES. THAT IS AIDED BY THE CONFLUENCE OF THE NORTHERN AND SOUTHERN STREAM JETS OVER THE GREAT LAKES. THAT JET ENTRANCE REGION WILL ALLOW FOR SOME MID LEVEL MOISTURE TO BE PULLED NORTH AND KEEP THE SKY FROM CLEARING TILL FRIDAY NIGHT. FRIDAY NIGHT COULD BE VERY CHILLY OF THE WAF-NAM IS CORRECT WITH THE 1000/925 THICKNESS AND HOW MUCH OF THAT CANADIAN COLD AIR GETS THIS FAR SOUTH. LOW WILL BE WELL DOWN INTO THE 40S ACROSS THE AREA. .LONG TERM... LITTLE CHANGE IN THE EXTENDED NEEDED. SURFACE HIGH PRESSURE WILL DOMINATE THE CONDITIONS THROUGH THE WEEKEND INTO EARLY NEXT WEEK. GIVEN THE DRY LOW LEVELS AND SUBSIDENCE UNDER THE HIGH WILL STAY WITH A DRY FORECAST SATURDAY THROUGH TUESDAY. THE NEXT CHC FOR PCPN SHOULD COME ABOUT TUESDAY NIGHT INTO WEDNESDAY AS A SHORT WAVE AND ASSOCIATED COLD FRONT MOVES INTO THE WESTERN GREAT LAKES. WILL INTRODUCE CHC POPS ACROSS THE NORTHERN HALF TUESDAY NIGHT AND SPREAD THE CHCS ACROSS THE CWA ON WEDNESDAY. .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && WDM JK
Hazardous weather outlook, Jun 21, 11:10 AM EDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK..UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1110 AM EDT WED JUN 21 2006 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-221000- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 1110 AM EDT WED JUN 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SOUTHWEST MICHIGAN REMAINS IN A MODERATE RISK AREA FOR SEVERE THUNDERSTORMS SOUTH OF A LINE FROM MUSKEGON TO MOUNT PLEASANT THROUGH THIS EVENING. NORTH OF THAT LINE THERE IS A SLIGHT CHANCE OF SEVERE WEATHER. EARLY THIS AFTERNOON SCATTERED RAIN SHOWERS WILL GIVE WAY SCATTERED THUNDERSTORMS. BY MID AFTERNOON NUMEROUS THUNDERSTORMS AREA EXPECTED TO DEVELOP NEAR ROUTE 131 AND THEN MOVE EAST SOUTHEAST AROUND 40 MPH. IT IS THESE STORMS THAT WILL HAVE THE MAIN THREAT OF SEVERE WEATHER ASSOCIATED WITH THEM. THAT IS...LARGE HAIL UP TO ONE INCH IN DIAMETER...WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES. THE SEVERE WEATHER THREAT IS EXPECTED TO END BY 8 OR 9 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AS WELL AS A COLD FRONT MOVES THROUGH... AND SOME OF THEM COULD BE SEVERE SOUTH AND EAST OF GRAND RAPIDS. A STRETCH OF DRY WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THURSDAY. MEADE WDM
In the hours before
Local storm report, Jun 21, 11:09 AM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1109 AM EDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HAIL S MECOSTA 43.62N 85.23W
06/21/2006 E0.75 INCH MECOSTA MI PUBLIC
HAIL FELL FROM 555 AM TO 6 AM.
&&
MKALEMBKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:53 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Kent, Ottawa | 37 min |
| Jun 21, 6:43 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 32 min |
| Jun 21, 4:23 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 52 min |
| Jun 21, 4:48 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 12 min |
| Jun 21, 4:59 PM EDT | Tornado Warning | GRR | Calhoun | 31 min |
| Jun 21, 5:17 PM EDT | Tornado Warning | GRR | Jackson | 28 min |
| Jun 21, 5:29 PM EDT | Tornado Warning | GRR | Calhoun | 31 min |
| Jun 21, 5:35 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 25 min |
| Jun 21, 6:02 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 43 min |
| Jun 21, 6:50 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 25 min |
| Jun 21, 7:34 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 26 min |
Nearby
Tornado Warnings in Michigan, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.